Iowa, 2003

Drought in Iowa, August 1 to 31, 2003

August 1 to 31, 2003 · NWS DVN · 21 events in 21 counties and zones

Dry conditions that began in September 2002 and continued through 2003, manifested into a moderate to severe drought at the start of August 2003 which is a crucial time for soybean development and corn in filling out the ears with large kernels. The last significant widespread rainfall in Eastern Iowa occurred on July 20th with general rainfalls of around an inch.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$312 million
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Dry conditions that began in September 2002 and continued through 2003, manifested into a moderate to severe drought at the start of August 2003 which is a crucial time for soybean development and corn in filling out the ears with large kernels. The last significant widespread rainfall in Eastern Iowa occurred on July 20th with general rainfalls of around an inch. According to data from the Iowa State Climatologist, August 2003 was the driest on record with an statewide average of only 0.96 inches of rainfall, which was 3.23 inches below the normal for August. Hot and humid conditions arrived for the second half of August placing extreme stress on crops that were already suffering from a lack of rainfall. Earlier predictions of a near record or record harvest fell by the wayside by late August. Estimates of yield reduction were 10% for the corn crop, or about $85.8 million. Soybean loses were estimated at 30%, or about $226.7 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 31, 2:20 PM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Jul 31, 2:20 PM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT THU JUL 31 2003

18Z SURFACE ANALYSIS HAS WEAK LOW OVER NORTHWEST IA WITH WARM FRONT
EXTENDING THROUGH SRN MN AND WI AND COLD FRONT TO THE WEST THROUGH SRN
AND WRN SD.  MESO HIGH BEHIND THUNDERSTORM COMPLEX THAT MOVED
THROUGH SERN NE  SW IA EARLIER TODAY WAS HELPING TO ENHANCE THE
CONVERGENCE ALONG THE FRONTAL BOUNDARY NEAR THE IA/MN BORDER WITH
TSRA STEADILY INCREASING IN COVERAGE DURING THE LAST COUPLE OF HOURS.
ISOLD TSRA ALSO DEVELOPING SE IA/NE MO ALONG STRONG DEWPOINT
GRADIENT. MAIN FEATURE ON THIS MORNINGS UA ANALYSIS WAS STILL THE
CLOSED H5 LOW JUST N OF KINL.  MODELS REMAIN IN GOOD AGREEMENT ON
MOVING H5 LOW SLOWLY SOUTH INTO CENTRAL WI BY SUNDAY
MORNING...KEEPING MID MS VALLEY UNDER INFLUENCE OF DEEP CYCLONIC
FLOW.  MODEL INITIALIZATION THIS MORNING WAS REASONABLE...ALTHOUGH
THE GFS WAS HANDLING THE SURFACE PRESSURE FIELDS BETTER THAN THE
ETA. MODELS HAVE COMPLETELY MISSED THE MCS OVER THE MID MISSOURI
VALLEY TODAY...WHICH IS HAVING AN ADVERSE EFFECT QPF PROGS SO FAR TO
OUR SW. THE GFS WILL BE THE FAVORED MODEL FOR THIS ISSUANCE DUE TO
IT HANDLING OF THE SURFACE FEATURES.  CURRENT FORECAST HAS LIKELY
POPS FOR OVER NIGHT.  WITH ONGOING TSRA IN THE NORTH WILL KEEP THESE
POPS NORTH OF HWY 30. BASED ON CURRENT TRENDS IT LOOKS LIKE MAIN
TSRA COMPLEX TO OUR SOUTH WL REMAIN OVER KS/MO...FOCUSING ALONG
OUTFLOW LAID OUT BY THIS MORNINGS MCW.  THE SOUTHERN CWA SHOULD ONLY
SEE SCATTERED CONVECTION LATER THIS EVENING AND OVER NIGHT
ASSOCIATED WITH SOME WEAK S/W ENERGY PROGGED TO ROTATE THROUGH OVER
NIGHT.  WILL DROP POPS IN THE SOUTH BACK INTO THE HIGH CHANCE
CATEGORY.  FRONT IS PROGGED TO MOVE THROUGH  FRIDAY EVENING AND WILL
CONTINUE CHANCE POPS ASSOCIATED WITH THE FROPA THROUGH FRIDAY EVENING
AND THEN LIMIT POPS TO THE SOUTH DURING THE OVERNIGHT HOURS.  BY
SATURDAY...CWA SHOULD BE IN A MORE DIURNAL REGIME FOR SHRA/TSRA AS
THE COOL POOL ASSOCIATED WITH THE H5 LOW COMES INTO PLAY. POPS WILL
BE LIMITED TO THE AFTERNOON AND EVENING.  GOING TEMP FORECAST LOOKS
REASONABLE AND HAVE NOT MADE ANY SIGNIFICANT CHANGES. DLF

.LONGER RANGE(SUN-THU)...MEDIUM RANGE MODELS STILL INDICATE WESTERN
GRT LKS VORTEX AND COLD POOL/STEEP CYCLONIC FLOW ALOFT TO INDUCE
CLOUDS AND SCTRD SHOWERS/THUNDERSTORMS ON SUN. LOOKING AT THERMAL
PROFILES AND EXPECTED CLOUDS/PRECIP...TEMPS MAY NOT GET OUT OF THE
70S OVER MUCH OF THE CWA AND WILL TONE DOWN ONGOING HIGHS FOR SUNDAY.
AS UPPER VORTEX GYRATES SLOWLY EAST ON MONDAY...FEEL STILL FAR
ENOUGH WEST TO HAVE PRECIP GENERATION INFLUENCES OVER AT LEAST THE
EASTERN CWA. WILL ALSO TREND MON TEMPS DOWN. MEDIUM RANGE MODELS
THEN START TO DIVERGE ON EASTWARD EXITING TIMING OF UPPER LOW INTO
MIDDLE NEXT WEEK...BUT WILL BANK ON FEATURE TO BE FAR ENOUGH EAST
AND AMPLIFIED UPPER RIDGING EDGING FAR ENOUGH INTO WESTERN IA FOR
DRY TUE-THU TIME FRAME. LATEST MRF THOUGH...FARTHEST WEST WITH
VORTEX POSITIONING AND EVEN SUGGESTS SLIGHT RETROGRADE POSSIBLY BY
WED. LLVL THERMAL MODERATION FROM THE WEST SHOULD MEAN AT LEAST
LOWER 80S FOR SECOND HALF OF LONGER RANGE.   ..12..

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jul 31, 3:18 AM CST, 20 hours 42 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE WILL INTERACT WITH A COLD FRONT
MOVING INTO THE REGION...AND INITIATE THUNDERSTORM DEVELOPMENT LATE
THIS AFTERNOON AND OVERNIGHT. SUFFICIENT WIND SHEAR ALOFT WILL
DEVELOP LATER TODAY AND TONIGHT WHICH MAY ALLOW SEVERE THUNDERSTORMS
TO DEVELOP.

IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND
DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 5 PM TO
MIDNIGHT. CURRENTLY THE AREA MOST AT THREAT APPEARS TO BE WEST
OF THE MISSISSIPPI.

TONIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP AND MOVE EAST AHEAD OF
THE COLD FRONT. LOCALLY HEAVY RAIN IS POSSIBLE DUE TO HIGH MOISTURE
LEVELS IN THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE THUNDERSTORM COMPLEX THAT DEVELOPS THURSDAY NIGHT WILL EXIT THE
AREA FRIDAY MORNING. ANOTHER UPPER LEVEL DISTURBANCE IS FORECAST TO
MOVE THROUGH THE REGION FRIDAY AFTERNOON AND EVENING...AND AGAIN ON
SATURDAY. THE PROXIMITY OF THE COLD FRONT OVER THE AREA...COMBINED
WITH STRONGER WINDS ALOFT...WILL PROVIDE SUFFICIENT WIND SHEAR TO
BRING A THREAT OF SEVERE STORMS EACH DAY. IF SEVERE STORMS WOULD
DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.

ON SUNDAY...THERE IS AGAIN A THREAT OF THUNDERSTORMS DUE TO ANOTHER
UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...AND AGAIN FOR FRIDAY AND SATURDAY.

SF

In the hours before

Local storm report, Jul 31, 6:10 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           OCCURRED AROUND 635 PM.
                                          REPORTED BY MEDIA.
Local storm report, Jul 31, 8:15 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    COGGON                    IA   3 INCH HAIL
07/31/03   LINN                           HAILSTONE WAS
                                          DISK-SHAPED AND 1 INCH
                                          THICK.  OTHER
                                          HAILSTONES...NICKLE TO
                                          GOLFBALL IN SIZE...
                                          FELL BETWEEN 635 AND
                                          645 PM.  SEVERAL CARS
                                          IN THE AREA WERE
                                          DAMAGED.  REPORTED BY
                                          STORM SPOTTER.
Special weather statement, Jul 31, 8:22 PM CST, 3 hours 38 minutes before
IAZ040>042-051>054-063>066-ILZ001-002-007-009-010355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH NUMBER 821 HAS BEEN CANCELED FOR
PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS...

SEVERE THUNDERSTORM WATCH NUMBER 821 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES IN EASTERN IOWA...BENTON...LINN...JONES...
JACKSON...IOWA...JOHNSON...CEDAR AND CLINTON.

IN ILLINOIS...THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...JO DAVIESS...STEPHENSON...CARROLL AND WHITESIDE.

SEVERE THUNDERSTORM WATCH NUMBER 821 REMAINS IN EFFECT UNTIL 11:00
PM CDT FOR THE FOLLOWING COUNTIES IN NORTHEAST IOWA...BUCHANAN...
DELAWARE AND DUBUQUE.

THE THREAT FOR SEVERE WEATHER HAS SHIFTED BACK NORTH INTO EXTREME
NORTHEAST IOWA FROM NEAR DECORAH...TO CHARLES CITY. THESE
THUNDERSTORMS IF THEY HOLD TOGETHER...MAY AFFECT PORTIONS OF
BUCHANAN...DELAWARE AND DUBUQUE COUNTIES AROUND 11:00 PM...POSING
A THREAT OF LARGE HAIL AND DAMAGING WINDS.

05
Local storm report, Jul 31, 8:50 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    7 SW FARMINGTON           MO   .75 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0449 PM    5 SW FARMINGTON           MO   55 MPH TSTM GUST
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0452 PM    5 SW FARMINGTON           MO   1 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0634 PM    COGGON                    IA   1 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0635 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           OCCURRED AROUND 635 PM.
                                          REPORTED BY MEDIA.

0639 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0640 PM    COGGON                    IA   1.5 INCH HAIL
07/31/03   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0640 PM    COGGON                    IA   3 INCH HAIL
07/31/03   LINN                           HAILSTONE WAS
                                          DISK-SHAPED AND 1 INCH
                                          THICK.  OTHER
                                          HAILSTONES...NICKLE TO
                                          GOLFBALL IN SIZE...
                                          FELL BETWEEN 635 AND
                                          645 PM.  SEVERAL CARS
                                          IN THE AREA WERE
                                          DAMAGED.  REPORTED BY
                                          STORM SPOTTER.

0644 PM    COGGON                    IA   .75 INCH HAIL
07/31/03   LINN                           RELAYED BY MEDIA.

0648 PM    3 S ROCK CITY             IL   .75 INCH HAIL
07/31/03   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.

14

ZCZC CHILSRDVN ALL
TTAA00 KDVN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    7 SW FARMINGTON           MO   .75 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0449 PM    5 SW FARMINGTON           MO   55 MPH TSTM GUST
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0452 PM    5 SW FARMINGTON           MO   1 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0634 PM    COGGON                    IA   1 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0635 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           OCCURRED AROUND 635 PM.
                                          REPORTED BY MEDIA.

0639 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0640 PM    COGGON                    IA   1.5 INCH HAIL
07/31/03   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0640 PM    COGGON                    IA   3 INCH HAIL
07/31/03   LINN                           HAILSTONE WAS
                                          DISK-SHAPED AND 1 INCH
                                          THICK.  OTHER
                                          HAILSTONES...NICKLE TO
                                          GOLFBALL IN SIZE...
                                          FELL BETWEEN 635 AND
                                          645 PM.  SEVERAL CARS
                                          IN THE AREA WERE
                                          DAMAGED.  REPORTED BY
                                          STORM SPOTTER.

0644 PM    COGGON                    IA   .75 INCH HAIL
07/31/03   LINN                           RELAYED BY MEDIA.

0648 PM    3 S ROCK CITY             IL   .75 INCH HAIL
07/31/03   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.

14
Special weather statement, Jul 31, 9:50 PM CST, 2 hours 10 minutes before
IAZ040>042-010415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH NUMBER 821 ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 821 IN EFFECT UNTIL 11 PM CDT HAS
BEEN ALLOWED TO EXPIRE.

IN NORTHEAST IOWA...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE
FOLLOWING COUNTIES...BUCHANAN...DELAWARE AND DUBUQUE.

THE THREAT FOR SEVERE WEATHER HAS SHIFTED BACK NORTH INTO PORTIONS
OF NORTHEAST AND NORTH CENTRAL IOWA FROM NEAR DECORAH...TO MASON
CITY. THESE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AND IF THEY HOLD
TOGETHER...THEY MAY AFFECT BUCHANAN...DELAWARE AND DUBUQUE COUNTIES
BETWEEN MIDNIGHT AND 4 AM. ISOLATED LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH THESE STORMS.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Benton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Benton forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Drought, Buchanan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Buchanan forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Drought, Cedar

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cedar forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Drought, Clinton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clinton forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Drought, Delaware

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Delaware forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Drought, Des Moines

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Des Moines forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Drought, Dubuque

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dubuque forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Drought, Henry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Henry forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Drought, Iowa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Iowa forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Drought, Jackson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Drought, Jefferson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jefferson forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Drought, Johnson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Johnson forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Drought, Jones

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jones forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Drought, Keokuk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Keokuk forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Drought, Lee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lee forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Drought, Linn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Linn forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Drought, Louisa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Louisa forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Drought, Muscatine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Muscatine forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Drought, Scott

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Scott forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Drought, Van Buren

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Van Buren forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Drought, Washington

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Washington forecast zone
Crop damage
$15 million
Reported by
GOVT OFFICIAL
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374331, 5374332, 5374333, 5374334, 5374335, 5374336, 5374337, 5374338, 5374339, 5374340, 5374341, 5374342, 5374343, 5374344, 5374345, 5374392, 5374393, 5374394, 5374395, 5374396, 5374397.